N-acetylcysteine and glycyrrhizin combination: Benefit outcome in a murine model of acetaminophen-induced liver failure.
World J Hepatol. 2020 Sep 27 ;12(9):596-618. PMID: 33033567
BACKGROUND: Acetaminophen overdose is the most frequent cause of drug-induced liver failure in developed countries. Substantial progress has been made in understanding the mechanism of hepatocellular injury, but N-acetylcysteine remains the only effective treatment despite its short therapeutic window. Thus, other hepatoprotective drugs are needed for the delayed treatment of acetaminophen-induced hepatotoxicity. Our interest focused on glycyrrhizin for its role as an inhibitor of high mobility group box 1 (HMGB1) protein, a member of the family of damage-associated molecular pattern, known to play an important pathological role in various diseases.
AIM: To investigate the efficacy of the N-acetylcysteine/glycyrrhizin combination compared to N-acetylcysteine alone in the prevention of liver toxicity.
METHODS: Eight-week-old C57BL/6J wild-type female mice were used for all our experiments. Mice fasted for 15 h were treated with acetaminophen (500 mg/kg) or vehicle (phosphate-buffered saline) by intraperitoneal injection and separated into the following groups: Glycyrrhizin (200 mg/kg); N-acetylcysteine (150 mg/kg); and N-acetylcysteine/glycyrrhizin. In all groups, mice were sacrificed 12 h following acetaminophen administration. The assessment of hepatotoxicity was performed by measuring plasma levels of alanine aminotransferase, aspartate aminotransferase and lactate dehydrogenase. Hepatotoxicity was also evaluated by histological examination of hematoxylin and eosin-stained tissues sections. Survival rates were compared between various groups using Kaplan-Meier curves.
RESULTS: Consistent with data published in the literature, we confirmed that intraperitoneal administration of acetaminophen (500 mg/kg) in mice induced severe liver injury as evidenced by increases in alanine aminotransferase, aspartate aminotransferase and lactate dehydrogenase but also by liver necrosis score. Glycyrrhizin administration was shown to reduce the release of HMGB1 and significantly decreased the severity of liver injury. Thus, the co-administration of glycyrrhizin and N-acetylcysteine was investigated. Administered concomitantly with acetaminophen, the combination significantly reduced the severity of liver injury. Delayed administration of the combination of drugs, 2 h or 6 h after acetaminophen, also induced a significant decrease in hepatocyte necrosis compared to mice treated with N-acetylcysteine alone. In addition, administration of N-acetylcysteine/glycyrrhizin combination was associated with an improved survival rate compared to mice treated with only N-acetylcysteine.
CONCLUSION: We demonstrate that, compared to N-acetylcysteine alone, co-administration of glycyrrhizin decreases the liver necrosis score and improves survival in a murine model of acetaminophen-induced liver injury. Our study opens a potential new therapeutic pathway in the prevention of acetaminophen hepatotoxicity.